Alert archive / Montana / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 21, NWS Billings, MT

June 16, 2015Stillwater County, Montana

NWS Billings, MT issued this severe thunderstorm warning at Jun 16, 2015, 4:15 PM MDT for Stillwater County, Montana. It was in force for 60 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2015, 4:15 PM MDT (22:15 UTC)
Expired
Jun 16, 2015, 5:15 PM MDT
In force
60 min
Issued by
NWS Billings, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Stillwater County, MT

The radar

The Billings radar (KBLX), 31 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 4:15 PM MDTHAIL 1.75Rapelje, MTHAIL ACCUMULATIONS ON GROUND NEARING 1 INCH. SPOTTER REPORTED DAMAGE TO PROPERTY.
Jun 16, 4:40 PM MDTHAIL 0.881 S Rapelje, MTNICKEL HAIL COVERING THE GROUND. HEAVY RAIN.
Jun 16, 5:08 PM MDTHAIL 0.5Molt, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 10.3 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2015-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2015-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1044 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

429 
WUUS55 KBYZ 162215
SVRBYZ
MTC095-162315-
/O.NEW.KBYZ.SV.W.0021.150616T2215Z-150616T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BILLINGS MT
415 PM MDT TUE JUN 16 2015

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN STILLWATER COUNTY IN SOUTH CENTRAL MONTANA...

* UNTIL 515 PM MDT

* AT 415 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 21 MILES SOUTH OF
  RYEGATE...OR 24 MILES NORTH OF COLUMBUS...MOVING SOUTHEAST AT 25
  MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  RAPELJE...MOLT...HALFBREED LAKE WILDLIFE AND HAILSTONE WILDLIFE
  REFUGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4607 10893 4596 10892 4596 10890 4569 10891
      4568 10888 4564 10890 4595 10940 4610 10926
TIME...MOT...LOC 2215Z 303DEG 20KT 4599 10924 

HAIL...1.00IN
WIND...60MPH
 
$$
TWH
1 follow-up statement
191 
WWUS55 KBYZ 162235
SVSBYZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
435 PM MDT TUE JUN 16 2015

MTC095-162315-
/O.CON.KBYZ.SV.W.0021.000000T0000Z-150616T2315Z/
STILLWATER MT-
435 PM MDT TUE JUN 16 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR NORTHEASTERN STILLWATER COUNTY...

AT 435 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 21 MILES NORTH OF
COLUMBUS...MOVING SOUTHEAST AT 25 MPH.

HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...TRAINED WEATHER SPOTTERS. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
         WIND DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
HALFBREED LAKE WILDLIFE AND MOLT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4603 10896 4596 10892 4596 10890 4569 10891
      4569 10895 4570 10899 4590 10927 4605 10914
TIME...MOT...LOC 2235Z 303DEG 20KT 4593 10910 

HAIL...1.75IN
WIND...60MPH
 
$$
TWH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:28 PM MDT, 1 hour 47 minutes earlier.

Area forecast discussion, Jun 16, 2:28 PM MDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
228 PM MDT TUE JUN 16 2015

.SHORT TERM...VALID FOR WED AND THU...

WEAK CONVECTION BEGINNING TO DEVELOP OVER THE MTNS OF SOUTH
CENTRAL MT IN RESPONSE TO AFTN HEATING AND AREA OF PV IN WNW FLOW
ALOFT. PRESSURE FALLS NOTED IN SOUTH CENTRAL MT WILL HELP TO SHIFT
WINDS IN OUR CENTRAL PARTS TO THE EAST...SETTING UP A CONVERGENT
AREA WHICH SHOULD BE FAVORED FOR SHOWERS/TSTMS AS ACTIVITY BEGINS
TO SPREAD OFF THE HIGH TERRAIN. BILLINGS DEW PT HAS FALLEN TO 45F
SO WE ARE BEGINNING TO SEE THE IMPACTS FROM DRIER AIR SPREADING IN
FROM THE WEST. TEMPS INTO THE MID 70S SHOULD ALLOW FOR CONVECTION
OVER THE LOWER ELEVATIONS THOUGH THE LOWER DEW PTS ARE KEEPING
SBCAPES AT MODEST VALUES AROUND 500 J/KG AS OF THE 19Z
MESOANALYSIS...SO TSTM ACTIVITY MAY NOT BE AS STRONG AS HIGH RES
MODELS ARE SUGGESTING. WILL CONTINUE TO MONITOR THIS INTO THE LATE
AFTERNOON AND EARLY EVENING. PEAK POTENTIAL FOR BILLINGS WILL BE
22-01Z. OUR EAST IS STILL SEEING EFFECTS FROM LARGE AREA OF
STRATUS OVER THE NORTHERN PLAINS...AND BAKER IS STILL IN THE
50S...SO HAVE SCALED BACK POPS INTO THIS EVENING. FOCUS OF
ACTIVITY OVER THE NEXT 6-8 HRS WILL BE OVER OUR WEST HALF. ONLY
OTHER ISSUE TONIGHT IS FOG IN OUR EAST. DEW PT SPREAD IS ONLY 4F
AT BAKER AND HRRR IS SUGGESTIVE OF FOG LATE TONIGHT SO WILL ADD
PATCHY FOG TO FALLON/CARTER.

SFC RIDGE OVER THE NORTHERN PLAINS WILL SHIFT SOUTH TONIGHT AND
TOMORROW ALLOWING FOR MOISTURE ADVECTION TO COMMENCE UP THE HIGH
PLAINS. WE WILL BE UNDER THE INFLUENCE OF ZONAL RIDGING BUT WITH A
WEAK SHORTWAVE AND EVENING FRONTAL PASSAGE WE SHOULD SEE ISOLD TO
SCATTERED SHOWERS AND TSTMS IN THE AFTERNOON AND EVENING ON
WEDNESDAY. POTENTIAL FOR SEVERE STORMS SHOULD BE WITHIN THE MORE
DEEPLY MOIST AND UNSTABLE AIRMASS SOUTHEAST OF OUR CWA OVER WY/
SD/NE. TEMPS TOMORROW SHOULD RISE INTO THE LOWER 80S.

MORE INTERESTING CONVECTIVE POTENTIAL FOR US EMERGES THURSDAY AS
WE CONTINUE TO MOIST ADVECT ALLOWING FOR PWATS TO RISE TO NEAR OR
A BIT ABOVE AN INCH ACROSS OUR EAST. NAM IS MORE AGGRESSIVE WITH A
LATE DAY PACIFIC SHORTWAVE BUT THE LATEST GFS/ECMWF RUNS HAVE
TRENDED WEAKER AND FURTHER NORTH WITH THIS FEATURE...ALLOWING FOR
700MB TEMPS TO RISE TO NEAR +14C IN OUR SOUTH. AS A RESULT IT IS
POSSIBLE THAT THE BEST POTENTIAL FOR SEVERE STORMS WILL BE NORTH
OF OUR CWA...OR AT THE VERY LEAST ACROSS OUR NORTH AND EAST PARTS
THURSDAY AFTERNOON AND NIGHT. HAVE ADJUSTED POPS SLIGHTLY TO BE
HIGHEST ACROSS OUR NORTH. IF THE NAM IS CORRECT IN SHOWING 2000+
J/KG OF CAPE ALONG WITH PLENTIFUL SHEAR...WE COULD BE LOOKING AT
AN EPISODE OF SEVERE WX. WILL CONTINUE TO HIGHLIGHT THIS POTENTIAL
IN HWO AND GRAPHIC. OTHERWISE...TEMPS WILL TAKE ANOTHER STEP UP
WITH HIGHS FURTHER INTO THE 80S ON THURSDAY...AND MAYBE NEAR 90F
IN OUR SOUTH SUCH AS NEAR SHERIDAN.

JKL

.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...

EXTENDED MODELS ARE IN DECENT AGREEMENT TO END THE WEEK INTO THE
BEGINNING OF THE WEEKEND BUT DIVERGE BY MONDAY INTO EARLY NEXT
WEEK. A ZONAL FLOW WILL BE OVER THE FORECAST AREA FRIDAY AS AN
UPPER LOW MOVES ONTO THE BRITISH COLUMBIA COAST. THIS LOW WILL
MOVE ACROSS SOUTHERN CANADA SATURDAY INTO SATURDAY NIGHT. A FEW
DISTURBANCES WILL MOVE ACROSS THE AREA BRINGING A CONTINUED CHANCE
FOR SHOWERS AND THUNDERSTORMS BOTH DAYS. THE FLOW ALOFT WILL
CONTINUE TO BE ZONAL SUNDAY WITH SOME DRIER AIR POSSIBLY MOVING
INTO THE AREA RESULTING IN LESSENING CHANCES FOR SHOWERS AND
THUNDERSTORMS.

MODELS SHOW AN UPPER LOW AND TROUGH MOVING ONTO THE PACIFIC
NORTHWEST COAST EARLY NEXT WEEK BUT DIFFER IN TIMING BUT SOMETIME
DURING THE MONDAY OR TUESDAY TIMEFRAME. THIS WILL BRING A RETURN
SOUTHWEST FLOW ALOFT ALONG WITH SEVERAL DISTURBANCES ACROSS THE
AREA. AS A RESULT...THE MONDAY/TUESDAY PERIOD LOOKS TO HAVE THE
BEST SHOT FOR STRONG TO SEVERE THUNDERSTORMS. TEMPERATURES WILL BE
ABOVE NORMAL WITH READINGS IN THE LOWER TO MIDDLE 80S FOR MOST
DAYS. HOOLEY
&&

.AVIATION...

A DISTURBANCE WILL MOVE ACROSS THE FORECAST AREA THIS AFTERNOON
INTO THE EVENING HOURS. THIS WILL BRING A CHANCE FOR SCATTERED
SHOWERS AND THUNDERSTORMS THROUGH THIS EVENING. THE BEST CHANCES
FOR ACTIVITY WILL BE ALONG AND WEST OF A KSHR-KBIL-ROUNDUP LINE.
SMALL HAIL AND WIND GUSTS TO 50KTS WILL BE POSSIBLE WITH THE
THUNDERSTORMS. AN ISOLATED STRONG TO SEVERE THUNDERSTORM IS
POSSIBLE THROUGH 04Z. MVFR CONDITIONS WILL BE LIKELY WITH ANY
THUNDERSTORM ACTIVITY. OTHERWISE...VFR CONDITIONS WILL PREVAIL.
HOOLEY

&&

.PRELIMINARY POINT TEMP/POPS...

    WED     THU     FRI     SAT     SUN     MON     TUE
-----------------------------------------------------------
BIL 053/082 058/085 060/082 056/076 052/080 057/087 058/082
    32/T    23/T    34/T    43/T    21/B    11/B    12/T
LVM 047/081 050/083 053/082 048/074 046/081 050/087 051/083
    32/T    33/T    33/T    42/T    11/B    11/B    12/T
HDN 053/084 056/086 058/084 056/076 050/080 055/088 057/083
    42/T    23/T    34/T    44/T    21/B    11/B    12/T
MLS 053/082 059/083 060/083 055/076 050/075 055/084 055/080
    13/T    34/T    44/T    44/T    22/T    12/T    22/T
4BQ 051/081 057/083 059/083 055/076 049/075 054/087 054/080
    23/T    34/T    44/T    44/T    21/B    11/B    11/B
BHK 047/078 055/077 058/082 055/075 049/073 052/081 054/076
    22/T    34/T    54/T    44/T    22/T    12/T    22/T
SHR 049/079 053/086 055/081 052/073 047/075 050/086 052/080
    43/T    22/T    24/T    44/T    31/B    11/B    12/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jun 16, 2:35 PM MDT, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE BILLINGS MT
235 PM MDT TUE JUN 16 2015

MTZ028>042-056>058-063>068-WYZ098-099-172045-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS-
235 PM MDT TUE JUN 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

A FEW STRONG THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON INTO
THIS EVENING...MAINLY ALONG A HARLOWTON TO BILLINGS TO SHERIDAN
LINE. NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH ARE THE MAIN
THREATS WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CONDITIONS ON THURSDAY MAY BE FAVORABLE FOR STRONG TO SEVERE
THUNDERSTORMS ACROSS THE AREA. LARGE HAIL...DAMAGING WINDS AND
HEAVY RAINFALL ARE THE MAIN THREATS WITH THESE STORMS. STAY TUNED
TO THE FORECAST FOR UPDATES FOR YOUR AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 16, 3:05 PM MDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
305 PM MDT TUE JUN 16 2015

MTZ028-041-042-162200-
NORTHERN SWEET GRASS MT-SOUTHERN WHEATLAND MT-GOLDEN VALLEY MT-
305 PM MDT TUE JUN 16 2015

...SIGNIFICANT WEATHER ADVISORY...

AT 305 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES SOUTHWEST OF HARLOWTON...MOVING SOUTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL SWEET
GRASS...SOUTHWESTERN GOLDEN VALLEY AND SOUTH CENTRAL WHEATLAND
COUNTIES.

LAT...LON 4624 11013 4641 10999 4626 10945 4601 10962
TIME...MOT...LOC 2105Z 296DEG 14KT 4630 10997

REIMER
Special weather statement, Jun 16, 4:02 PM MDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
402 PM MDT TUE JUN 16 2015

MTZ034-035-041-042-162300-
NORTHERN SWEET GRASS MT-YELLOWSTONE MT-NORTHERN STILLWATER MT-
GOLDEN VALLEY MT-
402 PM MDT TUE JUN 16 2015

...SIGNIFICANT WEATHER ADVISORY...

AT 401 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 17
MILES SOUTH OF RYEGATE...OR 28 MILES NORTH OF COLUMBUS...MOVING EAST
TO SOUTHEAST AT 25 MPH.

NICKEL SIZE HAIL...WIND GUSTS UP TO 50 MPH AND VERY HEAVY RAIN CAN
BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BROADVIEW...RAPELJE...MOLT...HALFBREED LAKE WILDLIFE...HAILSTONE
WILDLIFE REFUGE AND COMANCHE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4613 10920 4609 10871 4566 10891 4594 10947
      4596 10942 4609 10942 4613 10938
TIME...MOT...LOC 2201Z 292DEG 23KT 4604 10931

TWH
Local storm report, Jun 16, 4:07 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
407 PM MDT TUE JUN 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             10 ENE MELVILLE         46.17N 109.77W
06/16/2015  M0.50 INCH       SWEET GRASS        MT   COCORAHS

0330 PM     HAIL             BARBER                  46.12N 109.50W
06/16/2015  M0.50 INCH       GOLDEN VALLEY      MT   PUBLIC

&&

VLS

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 3:05 PM MDTSpecial Weather StatementBYZWheatland55 min
Jun 16, 3:20 PM MDTSevere Thunderstorm WarningBYZGolden Valley, Sweet Grass, Wheatland55 min
Jun 16, 4:02 PM MDTSpecial Weather StatementBYZStillwater58 min
Jun 16, 5:03 PM MDTSevere Thunderstorm WarningBYZCarbon, Stillwater, Yellowstone57 min

Nearby

Severe Thunderstorm Warnings in Montana, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.